See What HealthDay Can Do For You
Contact Us

Liquid Silicone Injections Linked to Renal Failure

Should only be administered by a licensed practitioner

MONDAY, May 5 (HealthDay News) -- Cosmetic soft-tissue fillers such as liquid silicone have been linked to acute renal failure and should only be administered by a licensed practitioner, officials from the U.S. Centers for Disease Control and Prevention report in the May 2 issue of the Morbidity and Mortality Weekly Report.

The report describes the cases of three women who developed acute renal failure after receiving cosmetic soft-tissue filler injections in the buttocks administered by a practitioner with no medical training or supervision at an unnamed facility in North Carolina. The cases were reported to the North Carolina public health authorities on Dec. 27, 2007.

All three women went to the emergency department after feeling ill shortly after the procedure and were hospitalized for about two weeks. Two of the women required hemodialysis and all eventually recovered, according to the CDC. The practitioner was interviewed and the facility was inspected by public health officials. Five additional recipients of the soft-tissue filler injections were identified, of which four could be reached. One patient reported transient pink urine and the other three women reported no adverse effects.

"These cases illustrate the dangers of receiving cosmetic injections from unlicensed practitioners," CDC officials conclude. "Soft-tissue filler injections should be administered only by licensed providers with appropriate medical training."

More Information

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.